Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 72, NWS Grand Forks, ND

June 9, 2020Grant County, Otter Tail County, Wilkin County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 9, 2020, 2:27 AM CDT for Grant County, Otter Tail County, Wilkin County, Minnesota. It was in force for 48 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2020, 2:27 AM CDT (07:27 UTC)
Expired
Jun 9, 2020, 3:15 AM CDT
In force
48 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Grant County, MN, Otter Tail County, MN, Wilkin County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 178 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 2:32 AM CDTTSTM WND GST 613 W Fergus Falls, MNPEAK WIND MEASURED AT FERGUS FALLS AIRPORT /KFFM/.
Jun 9, 2:33 AM CDTTSTM WND GST 651 S Fergus Falls, MNPEAK WIND MEASURED AT A PERSONAL WEATHER STATION.
Jun 9, 2:37 AM CDTTSTM WND GST 681 Nnw Rothsay, MNPEAK WIND MEASURED AT AN RWIS STATION. LOCAL POWER OUTAGES REPORTED.
Jun 9, 2:42 AM CDTTSTM WND GST 613 Sse Fergus Falls, MNPEAK WINDS AT THE PRAIRIE WETLANDS CENTER WEAHER STATION.
Jun 9, 2:42 AM CDTTSTM WND GST 613 Sse Fergus Falls, MNPEAK WINDS AT THE PRAIRIE WETLANDS CENTER WEATHER STATION.
Jun 9, 2:45 AM CDTTSTM WND DMG1 E Fergus Falls, MNSMALL BRANCHES DOWN IN ESTIMATED 60 MPH WINDS. HAIL OF A HALF AN INCH. HEAVY RAIN.
Jun 9, 2:55 AM CDTTSTM WND DMG3 Ne Pelican Rapids, MNLARGE TREES DOWNED ALONG HIGHWAY 59, JUST NORTH OF CR4. REPORT POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR.
Jun 9, 2:55 AM CDTTSTM WND DMG3 Ne Pelican Rapids, MNLARGE TREE DOWNED ON HIGHWAY 59 JUST NORTH OF CR 4. REPORT RECEIVED VIA FACEBOOK AND TIME ESTIMATED FROM RADAR.
Jun 9, 2:58 AM CDTTSTM WND DMG5 N Battle Lake, MNNUMEROUS DOWNED LARGE LIMBS AND SMALL TREES LED TO SOME STRUCTURAL DAMAGE ON SOUTHERN END OF OTTER TAIL LAKE. PICTURES SENT VIA EMAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.5 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
2787 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

955 
WUUS53 KFGF 090727
SVRFGF
MNC051-111-167-090815-
/O.NEW.KFGF.SV.W.0072.200609T0727Z-200609T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
227 AM CDT Tue Jun 9 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Central Otter Tail County in west central Minnesota...
  Northeastern Grant County in west central Minnesota...
  East central Wilkin County in west central Minnesota...

* Until 315 AM CDT.

* At 227 AM CDT, severe thunderstorms were located along a line
  extending from near Carlisle to near Ashby, moving northeast at 35
  mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Fergus Falls, Pelican Rapids, Ottertail Lake, Lake Lida, Battle
  Lake, Henning and Ottertail.

This includes Interstate 94 in Minnesota between mile markers 37 and
80.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4645 9640 4670 9586 4645 9549 4611 9533
      4611 9577 4596 9577 4594 9592
TIME...MOT...LOC 0727Z 238DEG 30KT 4640 9621 4604 9589 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

CJ
1 follow-up statement
628 
WWUS53 KFGF 090807
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
307 AM CDT Tue Jun 9 2020

MNC051-167-090815-
/O.CAN.KFGF.SV.W.0072.000000T0000Z-200609T0815Z/
Grant MN-Wilkin MN-
307 AM CDT Tue Jun 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANT AND EAST
CENTRAL WILKIN COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4670 9586 4645 9549 4611 9533 4611 9559
      4657 9615
TIME...MOT...LOC 0805Z 238DEG 30KT 4656 9583 4620 9551 

$$

MNC111-090815-
/O.CON.KFGF.SV.W.0072.000000T0000Z-200609T0815Z/
Otter Tail MN-
307 AM CDT Tue Jun 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR CENTRAL OTTER TAIL COUNTY...

At 305 AM CDT, severe thunderstorms were located along a line
extending from near Star Lake to near Vining, moving northeast at 35
mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Pelican Rapids, Ottertail Lake, Lake Lida, Battle Lake, Henning,
Ottertail and Star Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4670 9586 4645 9549 4611 9533 4611 9559
      4657 9615
TIME...MOT...LOC 0805Z 238DEG 30KT 4656 9583 4620 9551 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
 
$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 12:10 AM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 9, 12:10 AM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1210 AM CDT Tue Jun 9 2020

.UPDATE...
Issued at 1210 AM CDT Tue Jun 9 2020

Additional thunderstorms continue to develop along the surface
boundary across west central MN, with a more organized MCS along
the nose of the low level jet in eastern SD. This will push
northeastward overnight, so have pretty high POPs going. Main
question will be how strong the storms get as they move into our
area. Elevated instability is still strong at 2000 J/kg and there
is 50 kts or more of effective deep layer bulk shear. The low
level jet will just nose into our far southeastern counties, so
think there will be a continued severe threat into the overnight
as the MCS moves north.

UPDATE Issued at 1002 PM CDT Mon Jun 8 2020

Severe cells continue to lift northeastward through the
Roseau/Lake of the Woods area. To the west of this, there has been
some stabilization behind the front, so trimmed the western part
of the northern watch (270). Further south, some cells are trying
to get going in portions of southeastern ND and west central MN.
While they have not amounted to much so far, there is stronger
activity over Nebraska and southern SD that will move
northeastward. There continues to be very unstable air and the low
level jet will be clipping our southeastern counties, so will
continue to keep the southern watch (#271) going as it is,
although it will make our WWA map look rather odd.
Adjusted POPs for current radar trends, and will continue to have
high probabilities for our south and southeast as the CAMs and
global models continue to be consistent on precip coming into
that area from the south.

UPDATE Issued at 644 PM CDT Mon Jun 8 2020

Thunderstorms continue to lift northeastward into MN, with some
more isolated cells further south down towards northeastern SD.
There continues to be a severe threat with very unstable air and
strong deep layer bulk shear. Some supercell characteristics at
times with rotation cycling on and off, although the low level
shear is pretty weak. Adjusted POPs for current radar trends, and
will continue to maintain the severe thunderstorm watch.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 215 PM CDT Mon Jun 8 2020

See the mesoscale discussion concerning the severe weather
potential this afternoon/evening. Excessive rainfall threat seems
more limited compared to yesterday with less training expected.

Showers with embedded thunder likely for much of the area along
and east of the valley Tuesday into Tuesday night. Mid-level
baroclinic zone will be hung up in this area between the tropical
depression and an approaching upper trough from the northwest.
Continued feed of mid-level moisture and embedded shortwaves will
lead to periods of showers. Instability is relatively weak and
anticipate embedded thunder but not severe storms. Given all the
parameters (PWATs, Fgen, weak instability) thinking that Tuesday-
Tuesday night QPF up to an inch is reasonable, with only some
areas receiving a bit more. Impacts from this type of rainfall
(over a longer duration) should be only minor.

.LONG TERM...(Wednesday through Monday)
Issued at 215 PM CDT Mon Jun 8 2020

Much of this period appears relatively quiet and cooler with
minimal impacts as an upper ridge builds into the region. Active
weather returns by early next week, although how quickly this
happens is still uncertain and dependent on the strength of the
upper ridging.

Wednesday will be cloudy and cool with showers possible as the
upper trough behind the tropical depression swings through the
region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1210 AM CDT Tue Jun 9 2020

Thunderstorms continue to move into the region from the south,
and there will be more showers and storms moving in at times
throughout the first portion of the TAF period. Most ceilings are
VFR, but at least the MN airports should see some MVFR towards
morning. some lower visibility with the heavier storms, but not
expecting lower than MVFR. Showers and thunderstorms will continue
to move up into the region periodically, although mostly missing
KDVL, through most of the day before clearing out tomorrow
evening. Winds will shift around to the northwest as a frontal
boundary comes through, with some gusts over 20 kts during the
afternoon.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JR
SHORT TERM...TG
LONG TERM...TG
AVIATION...JR
Hazardous weather outlook, Jun 8, 2:37 PM CDT, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
237 PM CDT Mon Jun 8 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039-
049-052>054-091945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-Western Walsh-
237 PM CDT Mon Jun 8 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Numerous severe thunderstorms are expected to develop across
northeast North Dakota by 4pm, and then move east into northwest
Minnesota by late afternoon, exiting by early evening. Very large
hail greater than 2 inches along with a possible tornado will be
the initial threat, with a transition to a damaging wind threat as
the activity moves into Minnesota.

Additional numerous severe thunderstorms are expected to develop
across the southern Red River Valley into west central Minnesota
this evening, mainly after 6pm. Activity will become more
widespread after 9pm. Clusters of storms will bring primarily a
damaging wind threat to this area, continuing until well after
midnight.

Excessive rainfall is possible, especially for areas that have
seen high rain totals over the past couple days.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers with embedded Thunderstorms are expected on Tuesday,
mainly within the Red River Valley into Minnesota. Minor impacts
from excessive rainfall may be possible.

.SPOTTER INFORMATION STATEMENT...

Storm spotters will be needed today into the overnight hours.

NDZ006-007-014-015-024-091945-
Towner-Cavalier-Benson-Ramsey-Eddy-
237 PM CDT Mon Jun 8 2020

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter spotters will not be needed today.

In the hours before

Local storm report, Jun 9, 1:47 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
147 AM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             BATHGATE                48.88N 97.47W
06/07/2020  E1.00 INCH       PEMBINA            ND   PUBLIC

            REPORT POSTED VIA SOCIAL MEDIA.

&&

GGUST
Special weather statement, Jun 9, 1:52 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
152 AM CDT Tue Jun 9 2020

MNZ027-028-030-031-090745-
West Becker MN-East Otter Tail MN-East Becker MN-West Otter Tail MN-
152 AM CDT Tue Jun 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTTER TAIL AND
SOUTHWESTERN BECKER COUNTIES UNTIL 245 AM CDT...

At 152 AM CDT, Doppler radar was tracking a strong thunderstorm over
Star Lake, or 18 miles south of Detroit Lakes, moving north at 35
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Detroit Lakes, Frazee, Lake Lida, Star Lake, Big McDonald Lake,
Vergas and Dent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4644 9576 4650 9601 4695 9599 4685 9546
TIME...MOT...LOC 0652Z 199DEG 31KT 4655 9585

CJ
Local storm report, Jun 9, 2:01 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
201 AM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             6 W STEPHEN             48.45N 97.01W
06/07/2020  E1.25 INCH       Marshall           MN   TRAINED SPOTTER

            HAIL UP TO HALF DOLLAR SIZED ON ROADWAY AFTER STORM
            PASSAGE.

&&

GGUST
Local storm report, Jun 9, 2:11 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
211 AM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 AM     TSTM WND GST     3 SW MOORETON           46.24N 96.92W
06/09/2020  E65 MPH          Richland           ND   MESONET

            PEAK WIND MEASURED AT AN NDAWN STATION.

&&

GGUST
Special weather statement, Jun 9, 2:16 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
216 AM CDT Tue Jun 9 2020

MNZ003-027-029>031-040-NDZ039-053-090815-
West Becker MN-East Otter Tail MN-Clay MN-Grant MN-Wilkin MN-
West Otter Tail MN-Richland ND-Cass ND-
216 AM CDT Tue Jun 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAY...OTTER TAIL...
GRANT...WILKIN...SOUTHWESTERN BECKER...SOUTHEASTERN CASS AND
NORTHEASTERN RICHLAND COUNTIES UNTIL 315 AM CDT...

At 216 AM CDT, Doppler radar was tracking a strong thunderstorm over
Norcross, or 30 miles south of Fergus Falls, moving northeast at 45
mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fergus Falls, Wahpeton, Breckenridge, Barnesville, Pelican Rapids,
Ottertail Lake and Lake Lida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4586 9626 4602 9626 4602 9645 4662 9715
      4676 9612 4632 9522 4611 9555 4611 9577
      4596 9577 4576 9607 4576 9614
TIME...MOT...LOC 0716Z 216DEG 41KT 4585 9615

CJ
Local storm report, Jun 9, 2:17 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
217 AM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             4 N ST. THOMAS          48.68N 97.45W
06/07/2020  E1.50 INCH       Pembina            ND   PUBLIC

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:29 PM CDTTornado Warning Tornado observedFGFMarshall, Roseau31 min
Jun 8, 8:12 PM CDTSpecial Weather StatementFGFLake of the Woods48 min
Jun 8, 8:17 PM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau43 min
Jun 8, 8:20 PM CDTTornado WarningFGFMarshall, Pennington, Red Lake25 min
Jun 8, 8:38 PM CDTSevere Thunderstorm WarningFGFLake of the Woods52 min
Jun 8, 9:17 PM CDTSevere Thunderstorm WarningFGFMarshall, Roseau43 min
Jun 8, 9:27 PM CDTSevere Thunderstorm WarningFGFLake of the Woods18 min
Jun 8, 9:52 PM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau23 min
Jun 8, 10:58 PM CDTSevere Thunderstorm WarningFGFLake of the Woods33 min
Jun 8, 11:06 PM CDTSpecial Weather StatementFGFWadena24 min
Jun 8, 11:41 PM CDTSpecial Weather StatementFGFWadena19 min
Jun 9, 12:10 AM CDTSpecial Weather StatementFGFOtter Tail35 min
Jun 9, 12:18 AM CDTSevere Thunderstorm WarningFGFOtter Tail42 min
Jun 9, 12:43 AM CDTSpecial Weather StatementFGFHubbard62 min
Jun 9, 1:09 AM CDTSpecial Weather StatementFGFWilkin66 min
Jun 9, 1:18 AM CDTSpecial Weather StatementFGFWadena57 min
Jun 9, 1:21 AM CDTSevere Thunderstorm WarningFGFHubbard, Wadena39 min
Jun 9, 1:31 AM CDTSevere Thunderstorm WarningFGFHubbard, Wadena27 min
Jun 9, 1:52 AM CDTSpecial Weather StatementFGFBecker53 min
Jun 9, 2:05 AM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin55 min
Jun 9, 2:16 AM CDTSpecial Weather StatementFGFGrant, Otter Tail, Wilkin59 min
Jun 9, 3:03 AM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail, Wadena26 min
Jun 9, 3:27 AM CDTSpecial Weather StatementFGFBecker, Hubbard, Wadena48 min
Jun 9, 4:49 AM CDTSpecial Weather StatementFGFBeltrami56 min
Jun 9, 12:57 PM CDTAreal Flood WarningFGFKittson21 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.